Stephanie Smith spent the first year of her son’s life searching for answers on a serious skin condition that left the newborn with a burn-like rash over most of his body. Imagine her shock when she found the answer lay in the treatment she was using.
Smith’s son Isaiah began showing signs of the skin inflammation at just three months old. What started as a ring around a cut on his cheek quickly spread and became a raw, red rash whenever he would come in contact with people wearing perfume or clothes with fabric softener.
Her pediatricians diagnosed eczema and prescribed a low dose of corticosteroids, which are available over the counter.
“His skin cleared up but a week later it came back, so we applied more,” Smith said.
“This went on in a cycle over two months. Then his hair started to fall out. He became sick and lethargic. But all the doctors I took him to just said it was eczema. They told me to stop breastfeeding him as the milk protein could make it worse.”
It got so bad that they took him to the emergency room, where doctors injected him with steroids. It got better, but only for 48 hours. Then the rash came back, worse than before. This time, his skin was oozing and bleeding.
“We couldn’t even hold him,” Smith said.
“Every time our skin touched his, it would blister and ooze like crazy,” she said. “I couldn’t even touch my cheek to his. We couldn’t use towels, because they were too rough on his skin. Instead we used thin cotton sheets. He was most comfortable in his bathtub, the water pouring over him in the sink. But he was still in pain.
“He would wail, and I would cry along. People asked what we had done to our baby. They asked, ‘has he been in a fire?’ He looked like he had third degree burns. I once heard a nurse say, ‘you have got to come and see this kid’ … We saw 35 doctors altogether. They all said it was eczema.”
As his condition got worse and the family withdrew more, Smith stumbled upon a forum about corticosteroid withdrawal. By the symptoms that were being described, she suddenly realized what she was using to treat her son’s illness could actually be causing it.
“It was all about the side-effects of topical steroids, and how skin conditions can get worse when you stop using them,” she said. “I scrolled through picture after picture of children with skin like Isaiah. Red raw skin, flaking off and oozing.”
Smith stopped using the steroids and instead turned to a home remedy of lemongrass and zinc. Slowly but surely, things began to improve.
“As time went on we saw patches of clear skin,” she said.
“Isaiah would walk to the kitchen island, where I kept the balm, point at the jar and point to his face. It clearly soothed him. I took about 50 photos a day to see the progress, because it could change moment to moment.”
Ten months later, Isaiah has entirely clear skin.
“He is like any other toddler,” Smith said. “He chatters away, runs everywhere and is into everything. He helps me around the house. He’s so sweet spirited. We lost the first year of his life. I wasn’t able to kiss him or hold him.
“Now we squeeze him all the time. He is a squeezable little guy.”
Please like and share on Facebook and Twitter to spread this important message about the possible effects of corticosteroids on children.